Alert archive / Kansas / Wind Advisories in 2019

Wind Advisory 20, NWS Wichita, KS

November 20, 201926 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 20, 2019, 11:31 AM CST for 26 counties in Kansas. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2019, 11:31 AM CST (17:31 UTC)
Expired
Nov 20, 2019, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS73 KICT 201731
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1131 AM CST Wed Nov 20 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210000-
/O.NEW.KICT.WI.Y.0020.191120T1731Z-191121T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
1131 AM CST Wed Nov 20 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Central, South Central and Southeast Kansas.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Small
  tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
134 
WWUS73 KICT 202354
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
554 PM CST Wed Nov 20 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210100-
/O.EXP.KICT.WI.Y.0020.000000T0000Z-191121T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
554 PM CST Wed Nov 20 2019

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

South winds will remain gusty this evening, though sustained
speeds are expected to remain under 30 mph and gusts less than 45
mph. Therefore the wind advisory will be allowed to expire at 6
pm.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 20, 5:21 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Nov 20, 5:21 AM CST, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
521 AM CST Wed Nov 20 2019

.SYNOPSIS...
Issued at 404 AM CST Wed Nov 20 2019

An active week is in store for the area, with multiple
opportunities for precipitation. Round one comes later today
through tonight, with showers and isolated thunderstorms (some
could produce strong, gusty winds). Light rain or a wintry mix is
then possible Thursday night into Friday, before yet another
system potentially impacts the area early next week.

&&

.SHORT TERM...(Today through Thursday)
Issued at 404 AM CST Wed Nov 20 2019

What has been a fairly straightforward forecast over the past
several shifts has suddenly taken a turn, with several important
considerations over the next 24 hours. I'll attempt to capture those
below. The important takeaway here is any subtle change in the
evolution will have the potential to cause significant changes to
the forecast.

Early this morning, a 1002mb SFC analysis was located over SE
Colorado, with an effective warm front extending SE across the TX/OK
Panhandles and then east along the Red River Valley. South of this
warm front, SFC obs show dewpoints in the 40s and 50s, with low-
level stratus being observed moving quickly north through central
TX. The RAP and NAM models both appear to be initializing the low-
level moisture return well, eventually bringing 50s, and possibly
even some 60s dewpoints as far north as southern/central Kansas.
Additionally, 00z RAOBs from last night show 1"+ PWats within that
plume of moisture, which will also surge north into the Central
Plains. The residence time of the deep and anomalous moisture will
be shorter-lived, but in tandem with strong forcing and weak
instability, should support widespread showers and embedded
thunderstorms capable of heavier rainfall amounts. It is likely that
several areas will see north of 0.25" of rain (something we haven't
seen around this part of the country in several weeks). Where
embedded convection occurs,it's plausible to see rainfall amounts as
high as 0.75"-1" (as some higher-res guidance indicates). I trended
QPF amounts up some from the previous forecast based on the above.

Observed upper air soundings to our south reveal a significant dry
layer in the low/mid levels that will need to be overcome before
precip occurs. Moistening should be fairly rapid be mid to late-
afternoon. However, prior to the increased moistening, there will be
a period from late this morning through early this afternoon where
some breaks in the clouds and strong WAA may boost temps higher than
originally forecast. How warm it gets today will likely be highly
dependent on how thick the mid/upper clouds are and when the low-
level stratus arrives. Given the potential delay of the arrival of
low-level clouds, I nudged highs up some today. The subtle change
note here is that any further heating or delay in the low-level
clouds could allow temps to soar well above our current forecast
(some short-term guidance points to highs well into the 70s). Given
the "mild" start to the day for many areas this morning, this
potential cannot be ruled out.

The other note here is that should temps rise higher than currently
forecast, the depth of mixing would likely respond as well, tapping
into the strong LLJ over the area. Warmer temps and deeper mixing
would lead to Wind Advisory criteria being met. For this forecast, I
nudged temps and winds up, but kept values just shy of Advisory
criteria. Where temps are warmer, wind gusts could easily reach 40-
50 mph. Of course, lower temps would lead to wind gusts being lower.
Either way, a strong pressure gradient supports a windy day areawide.

Despite weak mid-level lapse rates, any additional heating could
also allow more instability to be realized this afternoon/evening
thanks to the increased low-level moistening in the presence of
warmer SFC temps. Based on our current expectations, MUCAPE may near
or exceed 500 j/kg. In the low CAPE/high shear environment, any
shower or storm could easily mix down some of the higher winds just
above the SFC. There is some potential that an initial wave of
showers/storms will move through late this afternoon, followed by a
narrow band of showers/storms in the strongly-forced environment
ahead of the advancing cold front this evening. This band, should it
develop, could produce some 50+ mph wind gusts (with an isolated
severe wind gust not completely out of the question, especially if
instability ends up higher than currently forecast).

Again, several opportunities for significant forecast changes over
the next 24 hours based on how the day unfolds. Stay tuned for
updates through the day.

Martin

.LONG TERM...(Thursday Night through Tuesday)
Issued at 404 AM CST Wed Nov 20 2019

Beyond this first system, an overrunning setup looks to develop
Thursday night through Friday. The push of cold air behind today's
system looks to be delayed some, making the precip type less
certain. Additionally, forecast soundings differ on where the
deepest moisture will reside, and how deep it will be. The latest
guidance suggests moisture may be lacking in the snow-growth region,
making the p-type more of a freezing rain, sleet, rain scenario. The
overall takeaway here is some wintry precip is possible, but
confidence in impacts is low.

After a moderating trend into the weekend, yet another system looks
to be in store early next week. We continue to strongly caution
folks to be careful about focusing on any one model's output.
Several models show a deep and impactful system for portions of the
Plains, but not all guidance shows this. Stay tuned for updates.

Martin

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 518 AM CST Wed Nov 20 2019

Ceilings will gradually lower as a storm system across the
Southwest States gradually approaches the area as we move through
the day. Stratus across the Southern Plains can be seen advancing
north this morning, likely arriving by late morning or early
afternoon across southern Kansas bringing widedspread MVFR cigs.
Scattered showers and storms will also develop as we move through
the late afternoon and evening hours with reduced flight
categories likely. A cold front will move south across the area
overnight shifting winds to the northwest while ushering in more
seasonable air for late Nov.

&&

.FIRE WEATHER...
Issued at 404 AM CST Wed Nov 20 2019

Despite the expectation of widespread showers and thunderstorms
later today, there may be a relatively short window of increased
fire weather concerns late this morning through early this
afternoon. Delayed moisture may allow a period of low humidity and
strong winds to develop. Should this occur, the fire danger may end
up higher than currently advertised. Eventually, the fire danger
will decrease and precipitation and cooler temperatures move in.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  43  51  31 /  80  80   0  50
Hutchinson      67  40  48  27 /  70  60   0  50
Newton          67  41  49  28 /  70  80   0  50
ElDorado        67  44  51  31 /  70  90  10  50
Winfield-KWLD   68  46  54  33 /  80  90  10  50
Russell         70  35  45  25 /  50  60   0  40
Great Bend      70  36  46  25 /  60  50   0  50
Salina          69  39  47  27 /  70  60   0  40
McPherson       67  39  47  26 /  70  70   0  50
Coffeyville     69  52  61  35 /  50  90  30  50
Chanute         68  49  57  34 /  50  90  30  50
Iola            68  49  56  34 /  60  90  30  40
Parsons-KPPF    68  51  59  35 /  50  90  30  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...RM
SHORT TERM...RM
LONG TERM...RM
AVIATION...MWM
FIRE WEATHER...RM
Hazardous weather outlook, Nov 20, 4:36 AM CST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
436 AM CST Wed Nov 20 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
436 AM CST Wed Nov 20 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Pressure-gradient driven wind gusts may reach, or exceed, 40 mph
across much of the area later this morning through this evening.

Widespread showers and embedded thunderstorms are expected later
this afternoon through tonight. The strongest thunderstorms may
produce 40 to 60 mph wind gusts, especially across south-central
and southeast Kansas.

A short-duration of increased fire weather concerns may develop
later this morning through early this afternoon, especially across
portions of central and south-central Kansas prior to the arrival of
showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold rain may transition to a wintry mix across portions of
central and south-central Kansas Thursday night or Friday morning.
Minor impacts are possible, but confidence remains low due to
uncertainties in precipitation type, duration, and intensity.

Another weather system may bring wind-related and winter-related impacts
to the area next week, but confidence is very low at this time due
to significant model differences. We caution users to be careful not
to focus on any one model output due to the vast differences.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, but any
reports of strong wind gusts or wind damage would be appreciated.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Martin

Nearby

Wind Advisories in Kansas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.